Utah, 2004Winter Weather in Utah, January 30 to 31, 2004
January 30 to 31, 2004 · NWS GJT · 1 event in 1 county or zone
A storm system and associated cold front moved from northwest to southeast across southeast Utah and produced 5 to 6 inches of snow in the La Sal and Abajo Mountains.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A storm system and associated cold front moved from northwest to southeast across southeast Utah and produced 5 to 6 inches of snow in the La Sal and Abajo Mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jan 30, 3:42 AM MST, 10 hours 18 minutes earlier.
Area forecast discussion, Jan 30, 3:42 AM MST, 10 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
342 AM MST FRI JAN 30 2004
.DISCUSSION...
SHORT TERM (TODAY-SATURDAY NIGHT)...MAIN FORECAST CONCERN IS SNOW
AMOUNTS TONIGHT AND SATURDAY AS BROAD UPPER TROUGH DEVELOPS OVER THE
AREA...AND COLD FRONT MOVES ACROSS.
UPPER RIDGE WILL SLIDE EAST TODAY WITH FLOW ALOFT BECOMING SW AND
INCREASING AT MTN TOP LEVEL. WEAK SHORTWAVE CROSSING AREA AND CLOUDS
SPILLING OVER RIDGE INTO THE NORTH FOR SCT SNOW SHOWERS NEAR DIVIDE.
TEMPS A FEW DEGS WARMER TODAY.
TROUGH APCHG PAC NW/NRN CA COAST WILL QUICKLY MOVE INLAND TODAY AS
300 MB 120KT JET MAX ON FRONT SLIDE LIFTS OUT...AND PUSHED BY
UPSTREAM 140-150KT PAC JET ALONG 43N. SYSTEM SPLITS SOMEWHAT AS
STRONG PAC JET EVENTUALLY DIVES SEWD ACROSS CA...WITH BOTH ETA/GFS
KEEPING MAIN VORT ENERGY AND 500 MB COLD CORE ACROSS THE NORTHERN
ROCKIES. GFS STILL FASTER THAN ETA WITH COLD FRONT EXPECTED TO ENTER
THE FORECAST AREA TONIGHT. PREFER THE SLOWER ETA AS EXPECT FRONT TO
WEAKEN AND SLOW AS SYSTEM SPLITS...HAVING TO WAIT UNTIL UPSTREAM PAC
JET CATCHES UP LATE TONIGHT AND SAT. QUICK PEEK AT THE 06Z ETA
CONTINUES TO BE SLOW. AS A RESULT...700 MB BAROCLINIC ZONE GETS SOME
WEAK JET SUPPORT TO TONIGHT FROM THE NORTHERN BRANCH AS IT PUSHES
INTO NE UT/NW CO...THEN STALLS FOR A TIME OVER THE CENTRAL AND SOUTH
ON SAT MORNING UNTIL PAC JET FINALLY PUSHES IT OUT BY SAT EVENING.
THIS SHOULD SERVE AS PCPN FOCUS...WITH 700 MB TEMPS -8C/-10C IN THE
PREFERRED SNOW GROWTH RANGE. WSW OROGRAPHICS BEST TONIGHT THE BECOME
NW BUT WEAKEN N SAT AS 700 MB WIND SPEEDS DIMINISH FAIRLY QUICKLY.
BEST SNOW EXPECTED WITH THE FRONT. CONVECTIVE INSTABILITY INCREASES
ON SAT FOR SOME ADDITIONAL LIFT. BELIEVE POPS IN THE 4-CORNERS MAY BE
LOW...BUT DONT WANT TO KEEP FLIP-FLOPPING RIGHT NOW. ETA/GFS
SPECIFIC HUMIDITY 2-3 G/KG TONIGHT BEFORE DECREASING SAT. TIME-HEIGHT
SECTIONS SHOW RH QUITE DEEP 06Z-18Z SAT...AND THINK QPF MAY BE A
LITTLE ON THE LOW SIDE. AS A RESULT...WILL ISSUE WINTER WEATHER
ADVISORY FOR THE MTNS OF WRN CO AND SE UT FOR TONIGHT AND SATURDAY...
REALIZING THAT THE SE UT/SWRN CO MTNS MAY NOT SEE APPRECIABLE SNOW
UNTIL LATE TONIGHT OR SAT MORNING.
EXPECT SNOW TO DECREASE SAT EVENING...LINGERING THE LONGEST IN THE
SWRN MTNS BUT ADDITIONAL ACCUMS LIGHT. COLDER TEMPS RETURN.
LONG TERM (SUNDAY-FRIDAY)...
SUNDAY...GFS AND ETA SHOW ANOTHER UPPER LEVEL WAVE SUPPORTED BY A
H3 120 KNOT JET...AND THIS WILL REINFORCE THE COLD TROUGH SITUATED
OVER THE PLAINS. WHILE MOISTURE WILL BE LACKING...BUT THE
COMBINATION OF CYCLONICALLY CURVED JET OVER UTAH AND SHALLOW
INSTABILITY WILL PROVIDE SUFFICIENT LIFT TO KEEP SCATTERED SNOW
SHOWERS ONGOING IN THE MOUNTAINS. THE TRACK OF THE UPPER LEVEL WAVE
WARRANTS SLIGHT CHANCE WORDING FOR THE LOWER ELEVATIONS.
MONDAY...STRONG MID LEVEL WARMING OCCURS ON MONDAY IN ADVANCE OF
WEST COAST TROUGH. EXPECT INCREASING CLOUDS DUE TO ISENTROPIC
UPGLIDE. BUT STRONG SURFACE HIGH PRESSURE WILL KEEP ANY
PRECIPITATION FROM DEVELOPING...EXCEPT FOR THE EASTERN UINTA
MOUNTAINS.
TUESDAY AND WEDNESDAY...SOME QUESTION ON HOW TROUGH PROGRESSES
INLAND...AND THE POTENTIAL OF UPPER LOW BEING FARTHER SOUTH THAN
THE GFS AND ECMWF DEPICTS. BUT BOTH MODELS SHOW DIVERGENCE ALOFT
OVER COLORADO AND DEVELOPING SURFACE TROUGH. WITH WARM MOIST
ADVECTION CONTINUING INTO TUESDAY...THE GFS SATURATES THE AIR MASS BY
TUESDAY...AND STATIC STABILITY LOWERS AS CLOSED UPPER LOW SHIFTS
CLOSER TO THE FORECAST AREA. CANNOT FIGHT THIS TOO MUCH...SO WILL
BROADBRUSH ENTIRE AREA WITH CHANCE POPS. WILL INDICATE A TREND OF
LOWERING POPS ON WEDNESDAY.
THURSDAY AND FRIDAY...GFS SHOWS A SHORT WAVE DROPPING SOUTHWARD
BEHIND DEPARTING TROUGH...THEN SHORT WAVE RIDGING ARRIVES THURSDAY
NIGHT INTO FRIDAY. CONFIDENCE NOT TOO HIGH THAT THIS WILL ACTUALLY
OCCUR...SO WILL CONTINUE TO SHOW DECREASING POPS FOR DAYS 7 AND 8.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...WINTER WEATHER ADVISORY FOR THE WRN CO MTNS TONIGHT AND
SATURDAY ZONES 3/4/9/10/12/17/18/19.
.UT...WINTER WEATHER ADVISORY LATE TONIGHT AND SATURDAY FOR THE
SOUTHEAST UT MTNS ZONE 28.
&&
JAD/PFHazardous weather outlook, Jan 30, 6:00 AM MST, 8 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
600 AM MST FRI JAN 30 2004
COZ001>005-009-010-012-013-017>019-UTZ023>025-028-311245-
CENTRAL YAMPA RIVER BASIN-EASTERN UINTA BASIN-
EASTERN UINTA MOUNTAINS-ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-ROAN AND TAVAPUTS PLATEAUS-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER YAMPA RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-
600 AM MST FRI JAN 30 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MOUNTAINS AND NORTHERN
VALLEYS OF EASTERN UTAH AND WESTERN COLORADO.
.DAY ONE...TODAY AND TONIGHT...
SNOW WILL DEVELOP TONIGHT AS A COLD FRONT PUSHES INTO NORTHEAST UTAH
AND NORTHWEST COLORADO. A WINTER WEATHER ADVISORY HAS BEEN POSTED
FOR THE MOUNTAINS TONIGHT. SNOW AMOUNTS OF 2 TO 5 INCHES ARE
EXPECTED IN THE NORTHERN MOUNTAINS...AND UP TO 2 INCHES IN THE LOWER
ELEVATIONS FROM STEAMBOAT SPRINGS TO VERNAL. SIGNIFICANT SNOW IN THE
SAN JUAN MOUNTAINS WILL HOLD OFF UNTIL LATE TONIGHT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
THE WINTER WEATHER ADVISORY FOR THE MOUNTAINS CONTINUES SATURDAY.
PERIODS OF SNOW WILL CONTINUE SATURDAY WITH HAZARDOUS WINTER DRIVING
CONDITIONS EXPECTED IN THE MOUNTAINS. SNOW WILL DECREASE SATURDAY
NIGHT WITH MUCH COLDER TEMPERATURES IN PLACE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
COZ006>008-011-014-020>023-UTZ022-027-029-311245-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
DEBEQUE TO SILT CORRIDOR-FOUR CORNERS/UPPER DOLORES RIVER-
GRAND VALLEY-PARADOX VALLEY/LOWER DOLORES RIVER-SAN JUAN RIVER BASIN-
SOUTHEAST UTAH-UPPER GUNNISON RIVER VALLEY-
600 AM MST FRI JAN 30 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER ELEVATIONS OF
SOUTHEAST UTAH AND WESTERN COLORADO.
.DAY ONE...TODAY AND TONIGHT...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
SNOW IS EXPECTED IN MANY AREAS SATURDAY AS A COLD FRONT PUSHES
ACROSS THE AREA. MUCH COLDER TEMPERATURES WILL FOLLOW FOR SATURDAY
NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
JAD
Winter Weather, La Sal & Abajo Mountains
- When
- January 30, 2:00 PM MST to January 31, 9:45 PM MST
- Where
- La Sal & Abajo Mountains forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 38.304, -109.687 (the zone’s center; the record gives no point)
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Washington, January 30, 2004$17,000 · 60 kt wind · 2 events
- High Wind in Washington, January 30, 20041 injured · 50 kt wind · 2 events
- Winter Weather in Colorado, January 30 to 31, 20049 events
- Winter Storm in North Dakota, January 30 to 31, 20047 events
- Heavy Snow in Michigan, January 30 to 31, 20046 events
- Cold in Iowa, January 30, 20045 events
- Damaging Winds in Idaho, January 30, 200460 kt wind · 4 events
- Heavy Snow in Utah, January 30 to 31, 20044 events
- High Surf in Hawaii, January 30 to 31, 20043 events
- High Wind in Oregon, January 30, 2004$5,000 · 65 kt wind · 2 events
- Damaging Winds in Oregon, January 30, 200462 kt wind · 2 events
- High Wind in Montana, January 30, 200452 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5383365.